Illinois, 2019

Damaging Wind in Illinois, August 8, 2019

August 8, 2019 · NWS ILX · 1 event in 1 county or zone

A cold front triggered scattered strong thunderstorms across central Illinois during the afternoon of August 8th. One cell produced wind gusts of 50 to 60 mph and minor wind damage in Foosland in Champaign County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A cold front triggered scattered strong thunderstorms across central Illinois during the afternoon of August 8th. One cell produced wind gusts of 50 to 60 mph and minor wind damage in Foosland in Champaign County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 8, 2:25 PM CST, 25 minutes earlier.

Area forecast discussion, Aug 8, 2:25 PM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
325 PM CDT Thu Aug 8 2019

.SYNOPSIS...
Issued at 258 PM CDT Thu Aug 8 2019
A cold front moving through the state today will bring scattered
showers and thunderstorms through the afternoon and evening to
Central Illinois. Storms will clear from north to south, and
slightly cooler temperatures are expected for Friday.

.SHORT TERM...(This evening through Friday)
ISSUED AT 258 PM CDT Thu Aug 8 2019
A very slow moving cold front is draped across the midsection of
the state this afternoon. Some cu streets on sat imagery this
afternoon started to exhibit some growth invof the boundary
itself. Seeing some radar echos along these lines of development,
and cells popping up as well. Earlier cells to the north were
brief rain producers, with some occasional lightning and gusty
winds. Overall, however, storms were relatively short lived.
Expect this trend to continue to near sunset, but given the
dependence on diurnal instability, not expecting much beyond that.
CAMs models have been spotty with coverage before sunset and
shunting the activity off to the east. Overnight will be quiet
for most, but cannot rule out the occasional showers along and
south of the boundary with midlevel lapse rates remaining a little
steep here and there.

Tomorrow will likely be a little quieter with the boundary
slipping southward. Models have sped up the front a little bit in
the overnight, keeping the precip largely south of I-64 by mid
morning. Slightly lower dewpoints and temps in the low to mid 80s
range will result in heat indexes close to ambient temp for much
of Central Illinois, with a light northerly wind.

&&

.LONG TERM...(Friday night through Thursday)
ISSUED AT 258 PM CDT Thu Aug 8 2019
Pleasant summer-like weather continues through Saturday with
temperatures close to seasonal normals. Pattern at 500 mb is
starting to transition to a less amplified/quasi zonal flow by the
beginning of next week. In that transition, a wave is expected to
dive into the last bit of northwesterly flow Saturday night,
bringing very low chance pops to the forecast for Sunday. Stronger
wave expected Monday, with better chances for showers and thunderstorms,
but will likely see some timing issues with this particular storm
within the more synoptic shift in regime. Precip remains in the
forecast through Tuesday, with daytime highs climbing into the
upper 80s/low 90s again for the first couple days of the work
week. That rain will enhance the low level humidity and the heat
indices will climb into the mid 90s/low 100s for Monday and
Tuesday. Beyond that, Wednesday slowly dries out behind the storm,
and a building upper ridge over the Central Gulf Coast pushes the
594 dm at 500 mb into the Midwest.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1251 PM CDT Thu Aug 8 2019
Not much of a shift in the forecast. VFR with scattered showers
and thunderstorms through the afternoon. Coverage is expected to
be sparse and nothing more than a VCTS at this time. Slow moving
front drifting across the region not well defined. Front has a
wind shift from west/southwesterly to more north/northwesterly,
but timing is not consistent with model runs. Generally the winds
will be light, unless in the outflow of a nearby thunderstorm. A
few cu out there, with some cirrus spreading with the development
of anvils to the northwest.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HJS
LONG TERM...HJS
AVIATION...HJS
Hazardous weather outlook, Aug 8, 2:13 PM CST, 37 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
313 PM CDT Thu Aug 8 2019

ILZ027>031-036-092015-
Fulton-Knox-Marshall-Peoria-Stark-Woodford-
313 PM CDT Thu Aug 8 2019

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

An isolated thunderstorm is possible into early evening, but
severe weather is not expected.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Scattered thunderstorms are expected from Sunday into Tuesday.
Severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected through tonight.

ILZ037-038-040>057-061-092015-
Cass-Champaign-Christian-Coles-De Witt-Douglas-Edgar-Logan-Macon-
Mason-McLean-Menard-Morgan-Moultrie-Piatt-Sangamon-Schuyler-Scott-
Shelby-Tazewell-Vermilion-
313 PM CDT Thu Aug 8 2019

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Isolated thunderstorms are expected into this evening. The
stronger storms may have brief gusty winds and heavy rain, along
with small hail.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Scattered thunderstorms are expected from Sunday into Tuesday.
Severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required, with the favored time frame
between 3 pm and 8 pm.

ILZ062-063-066>068-071>073-092015-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
313 PM CDT Thu Aug 8 2019

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms are possible tonight. Storms may have
brief gusty winds and heavy rain, but severe weather is not
expected.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Scattered thunderstorms are expected from Sunday into Tuesday.
Severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected through tonight.

25

In the hours before

Special weather statement, Aug 8, 2:36 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Lincoln IL
336 PM CDT Thu Aug 8 2019

ILZ045-046-082130-
Vermilion-Champaign-
336 PM CDT Thu Aug 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR VERMILION AND CHAMPAIGN COUNTIES
UNTIL 430 PM CDT...

At 335 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles north of Danville to near Fisher.
Movement was southeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Champaign, Danville, Rantoul, Urbana, Savoy, Mahomet, St. Joseph,
Georgetown, Tolono, Westville, Tilton, Catlin, Fisher, Oakwood,
Philo, Sidney, Homer, Thomasboro, Gifford and Ridge Farm.

This includes the following highways...
 Interstate 57 between mile markers 220 and 254.
 Interstate 72 between mile markers 175 and 182.
 Interstate 74 between mile markers 169 and 220.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3991 8845 4039 8845 4030 8753 3989 8753
TIME...MOT...LOC 2035Z 319DEG 22KT 4025 8756 4033 8842

25

The radar

The Lincoln radar (KILX), 82 km away, was scanning. The volume nearest the first event began at 20:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Champaign

When
August 8, 2:50 PM CST to 2:55 PM CST
Where
Champaign County, Foosland
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.370, -88.420

A power line was blown down in Foosland. As the line fell, it pulled an electrical box off an old brick wall causing the wall to partially collapse.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846992.